×

Recent advances in symplectic flexibility. (English) Zbl 1310.53001

Summary: Flexible and rigid methods coexisted in symplectic topology from its inception. While the rigid methods dominated the development of the subject during the last three decades, the balance has somewhat shifted to the flexible side in the last three years. In the talk we survey the recent advances in symplectic flexibility in the work of S. Borman, K. Cieliebak, T. Ekholm, E. Murphy, I. Smith, and the author.

MSC:

53-02 Research exposition (monographs, survey articles) pertaining to differential geometry
53D10 Contact manifolds (general theory)
53D05 Symplectic manifolds (general theory)
53D12 Lagrangian submanifolds; Maslov index
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Albers, Peter; Hofer, Helmut, On the Weinstein conjecture in higher dimensions, Comment. Math. Helv., 84, 2, 429-436 (2009) · Zbl 1166.53052
[2] Andreotti, Aldo; Narasimhan, Raghavan, A topological property of Runge pairs, Ann. of Math. (2), 76, 499-509 (1962) · Zbl 0178.42703
[3] Arnol{\cprime }d, Vladimir, Sur une propri\'et\'e topologique des applications globalement canoniques de la m\'ecanique classique, C. R. Acad. Sci. Paris, 261, 3719-3722 (1965) · Zbl 0134.42305
[4] Bennequin, Daniel, Entrelacements et \'equations de Pfaff. Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982), Ast\'erisque 107, 87-161 (1983), Soc. Math. France, Paris · Zbl 0573.58022
[5] [Birk13] G.D. Birkhoff, Proof of Poincar\'e’s geometric theorem, Trans. Amer. Math. Soc., 14(1913), 14-22. · JFM 44.0761.01
[6] [BoElMU14] S. Borman, Y. Eliashberg and E. Murphy, Existence and classification of overtwisted contact structures in all dimensions, arXiv:1404.6157. · Zbl 1344.53060
[7] Bourgeois, Fr{\'e}d{\'e}ric, Odd dimensional tori are contact manifolds, Int. Math. Res. Not., 30, 1571-1574 (2002) · Zbl 1021.53055
[8] Cieliebak, Kai; Eliashberg, Yakov, From Stein to Weinstein and back, American Mathematical Society Colloquium Publications 59, xii+364 pp. (2012), American Mathematical Society, Providence, RI · Zbl 1262.32026
[9] [CieEli13] K. Cieliebak and Y. Eliashberg, The topology of rationally and polynomially convex domains, Invent. Math., 2014, DOI 10.1007/s00222-014-0511-6. · Zbl 1310.32014
[10] [CaPaPr13] R. Casals, D. Pancholi and F. Presas, Almost contact 5-folds are contact, 2012, arXiv:1203.2166 · Zbl 1333.53116
[11] Colin, Vincent; Giroux, Emmanuel; Honda, Ko, On the coarse classification of tight contact structures. Topology and geometry of manifolds, Athens, GA, 2001, Proc. Sympos. Pure Math. 71, 109-120 (2003), Amer. Math. Soc., Providence, RI · Zbl 1052.57036
[12] Conley, C. C.; Zehnder, E., The Birkhoff-Lewis fixed point theorem and a conjecture of V. I. Arnol\cprime d, Invent. Math., 73, 1, 33-49 (1983) · Zbl 0516.58017
[13] Donaldson, S. K., Symplectic submanifolds and almost-complex geometry, J. Differential Geom., 44, 4, 666-705 (1996) · Zbl 0883.53032
[14] Damian, Mihai, On the stable Morse number of a closed manifold, Bull. London Math. Soc., 34, 4, 420-430 (2002) · Zbl 1033.57015
[15] Donaldson, S. K., Lefschetz pencils on symplectic manifolds, J. Differential Geom., 53, 2, 205-236 (1999) · Zbl 1040.53094
[16] Docquier, Ferdinand; Grauert, Hans, Levisches Problem und Rungescher Satz f\"ur Teilgebiete Steinscher Mannigfaltigkeiten, Math. Ann., 140, 94-123 (1960) · Zbl 0095.28004
[17] [ES1] T. Ekholm and I. Smith, Exact Lagrangian immersions with a single double point, preprint, arXiv:1111.5932. · Zbl 1327.53108
[18] Duval, Julien; Sibony, Nessim, Polynomial convexity, rational convexity, and currents, Duke Math. J., 79, 2, 487-513 (1995) · Zbl 0838.32006
[19] Ekholm, Tobias; Smith, Ivan, Exact Lagrangian immersions with one double point revisited, Math. Ann., 358, 1-2, 195-240 (2014) · Zbl 1287.53068
[20] Ekholm, Tobias; Eliashberg, Yakov; Murphy, Emmy; Smith, Ivan, Constructing exact Lagrangian immersions with few double points, Geom. Funct. Anal., 23, 6, 1772-1803 (2013) · Zbl 1283.53074
[21] [Eli81] Y. Eliashberg, Rigidity of symplectic structures, preprint 1981.
[22] Eliashberg, Ya. M., A theorem on the structure of wave fronts and its application in symplectic topology, Funktsional. Anal. i Prilozhen., 21, 3, 65-72, 96 (1987)
[23] Eliashberg, Y., Classification of overtwisted contact structures on \(3\)-manifolds, Invent. Math., 98, 3, 623-637 (1989) · Zbl 0684.57012
[24] Eliashberg, Yakov, Topological characterization of Stein manifolds of dimension \(>2\), Internat. J. Math., 1, 1, 29-46 (1990) · Zbl 0699.58002
[25] Eliashberg, Yakov, Filling by holomorphic discs and its applications. Geometry of low-dimensional manifolds, 2, Durham, 1989, London Math. Soc. Lecture Note Ser. 151, 45-67 (1990), Cambridge Univ. Press, Cambridge
[26] Eliashberg, Yakov, Contact \(3\)-manifolds twenty years since J. Martinet’s work, Ann. Inst. Fourier (Grenoble), 42, 1-2, 165-192 (1992) · Zbl 0756.53017
[27] [El-Mexico] Y. Eliashberg, Recent progress in symplectic flexibility, The Influence of Solomon Lefschetz in Geometry and Topology: \(50\) years of Mathematics in CINVESTAV, (L. Katzarkov, E. Lupercio, and F. Turrubiates, eds.), vol. 621, Contemp. Math., American Mathematical Society, Providence, RI, 2014.
[28] Eliashberg, Yakov; Fraser, Maia, Topologically trivial Legendrian knots, J. Symplectic Geom., 7, 2, 77-127 (2009) · Zbl 1179.57040
[29] Eliashberg, Y.; Givental, A.; Hofer, H., Introduction to symplectic field theory, Geom. Funct. Anal., Special Volume, 560-673 (2000) · Zbl 0989.81114
[30] Eliashberg, Yakov; Gromov, Mikhael, Convex symplectic manifolds. Several complex variables and complex geometry, Part 2 (Santa Cruz, CA, 1989), Proc. Sympos. Pure Math. 52, 135-162 (1991), Amer. Math. Soc., Providence, RI · Zbl 0742.53010
[31] Eliashberg, Y.; Mishachev, N., Introduction to the \(h\)-principle, Graduate Studies in Mathematics 48, xviii+206 pp. (2002), American Mathematical Society, Providence, RI · Zbl 1008.58001
[32] Eliashberg, Yakov; Murphy, Emmy, Lagrangian caps, Geom. Funct. Anal., 23, 5, 1483-1514 (2013) · Zbl 1308.53121
[33] [Etn13] J. Etnyre, Contact structures on 5-manifolds, 2012, arXiv:1210.5208.
[34] Etnyre, John B.; Honda, Ko, On connected sums and Legendrian knots, Adv. Math., 179, 1, 59-74 (2003) · Zbl 1047.57006
[35] Forstneri{\v{c}}, Franc, Complements of Runge domains and holomorphic hulls, Michigan Math. J., 41, 2, 297-308 (1994) · Zbl 0811.32007
[36] Geiges, Hansj{\"o}rg, Contact structures on \(1\)-connected \(5\)-manifolds, Mathematika, 38, 2, 303-311 (1992) (1991) · Zbl 0724.57017
[37] Geiges, Hansj{\"o}rg, Applications of contact surgery, Topology, 36, 6, 1193-1220 (1997) · Zbl 0912.57019
[38] Geiges, Hansj{\"o}rg, An introduction to contact topology, Cambridge Studies in Advanced Mathematics 109, xvi+440 pp. (2008), Cambridge University Press, Cambridge · Zbl 1153.53002
[39] Geiges, H.; Thomas, C. B., Contact topology and the structure of \(5\)-manifolds with \(\pi_1=Z_2\), Ann. Inst. Fourier (Grenoble), 48, 4, 1167-1188 (1998) · Zbl 0912.57020
[40] Geiges, Hansj{\"o}rg; Thomas, Charles B., Contact structures, equivariant spin bordism, and periodic fundamental groups, Math. Ann., 320, 4, 685-708 (2001) · Zbl 0983.57017
[41] Giroux, Emmanuel, G\'eom\'etrie de contact: de la dimension trois vers les dimensions sup\'erieures. Proceedings of the International Congress of Mathematicians, Vol. II , Beijing, 2002, 405-414 (2002), Higher Ed. Press, Beijing · Zbl 1015.53049
[42] Giroux, Emmanuel, Structures de contact en dimension trois et bifurcations des feuilletages de surfaces, Invent. Math., 141, 3, 615-689 (2000) · Zbl 1186.53097
[43] Givental{\cprime }, A. B., Lagrangian imbeddings of surfaces and the open Whitney umbrella, Funktsional. Anal. i Prilozhen., 20, 3, 35-41, 96 (1986)
[44] Gray, John W., Some global properties of contact structures, Ann. of Math. (2), 69, 421-450 (1959) · Zbl 0092.39301
[45] Gromov, M. L., Stable mappings of foliations into manifolds, Izv. Akad. Nauk SSSR Ser. Mat., 33, 707-734 (1969)
[46] Gromov, M., Pseudoholomorphic curves in symplectic manifolds, Invent. Math., 82, 2, 307-347 (1985) · Zbl 0592.53025
[47] Gromov, M. L., Stable mappings of foliations into manifolds, Izv. Akad. Nauk SSSR Ser. Mat., 33, 707-734 (1969)
[48] Gromov, Mikhael, Partial differential relations, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)] 9, x+363 pp. (1986), Springer-Verlag, Berlin · Zbl 0651.53001
[49] Guth, Larry, Symplectic embeddings of polydisks, Invent. Math., 172, 3, 477-489 (2008) · Zbl 1153.53060
[50] Fuchs, Dmitry; Tabachnikov, Serge, Invariants of Legendrian and transverse knots in the standard contact space, Topology, 36, 5, 1025-1053 (1997) · Zbl 0904.57006
[51] Fukaya, Kenji; Oh, Yong-Geun; Ohta, Hiroshi; Ono, Kaoru, Lagrangian intersection Floer theory: anomaly and obstruction. Part I, AMS/IP Studies in Advanced Mathematics 46, xii+396 pp. (2009), American Mathematical Society, Providence, RI; International Press, Somerville, MA · Zbl 1181.53002
[52] Harris, Bruno, Some calculations of homotopy groups of symmetric spaces, Trans. Amer. Math. Soc., 106, 174-184 (1963) · Zbl 0117.16501
[53] Honda, Ko, On the classification of tight contact structures. I, Geom. Topol., 4, 309-368 (2000) · Zbl 0980.57010
[54] Honda, Ko, On the classification of tight contact structures. II, J. Differential Geom., 55, 1, 83-143 (2000) · Zbl 1038.57007
[55] Hirsch, Morris W., Immersions of manifolds, Trans. Amer. Math. Soc., 93, 242-276 (1959) · Zbl 0113.17202
[56] Hofer, H., Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math., 114, 3, 515-563 (1993) · Zbl 0797.58023
[57] Kuiper, Nicolaas H., On \(C^1\)-isometric imbeddings. I, II, Nederl. Akad. Wetensch. Proc. Ser. A. {\bf 58} = Indag. Math., 17, 545-556, 683-689 (1955) · Zbl 0067.39601
[58] [Levi10] E. Levi, Studii sui punti singolari essenziali delle funzioni analitiche di due o pi\`u variabili complesse, Annali di Mat oura ed appl. 17, 61-87 (1910). · JFM 41.0487.01
[59] Lisca, P.; Mati{\'c}, G., Tight contact structures and Seiberg-Witten invariants, Invent. Math., 129, 3, 509-525 (1997) · Zbl 0882.57008
[60] Lutz, Robert, Structures de contact sur les fibr\'es principaux en cercles de dimension trois, Ann. Inst. Fourier (Grenoble), 27, 3, ix, 1-15 (1977) · Zbl 0328.53024
[61] Martinet, J., Formes de contact sur les vari\'et\'es de dimension \(3\). Proceedings of Liverpool Singularities Symposium, II (1969/1970), 142-163. Lecture Notes in Math., Vol. 209 (1971), Springer, Berlin
[62] Massey, W. S., Proof of a conjecture of Whitney, Pacific J. Math., 31, 143-156 (1969) · Zbl 0198.56701
[63] McLean, Mark, Lefschetz fibrations and symplectic homology, Geom. Topol., 13, 4, 1877-1944 (2009) · Zbl 1170.53070
[64] Milnor, J., Whitehead torsion, Bull. Amer. Math. Soc., 72, 358-426 (1966) · Zbl 0147.23104
[65] Moser, J{\"u}rgen, On the volume elements on a manifold, Trans. Amer. Math. Soc., 120, 286-294 (1965) · Zbl 0141.19407
[66] Murphy, Emmy; Niederkr{\`“u}ger, Klaus; Plamenevskaya, Olga; Stipsicz, Andr{\'”a}s I., Loose Legendrians and the plastikstufe, Geom. Topol., 17, 3, 1791-1814 (2013) · Zbl 1301.57020
[67] [Mur11] E. Murphy, Loose Legendrian embeddings in high dimensional contact manifolds, arXiv:1201.2245.
[68] Nash, John, \(C^1\) isometric imbeddings, Ann. of Math. (2), 60, 383-396 (1954) · Zbl 0058.37703
[69] Nemirovski\i , S. Yu., Finite unions of balls in \(\mathbb{C}^n\) are rationally convex, Uspekhi Mat. Nauk. Russian Math. Surveys, 63 63, 2, 381-382 (2008) · Zbl 1181.32016
[70] [NemiSie] S. Nemirovski and K. Siegel, Rationally convex domains and singular Lagrangian surfaces, in preparation. · Zbl 1335.32008
[71] Niederkr{\"u}ger, Klaus, The plastikstufe-a generalization of the overtwisted disk to higher dimensions, Algebr. Geom. Topol., 6, 2473-2508 (2006) · Zbl 1129.53056
[72] [NieKoe07] K. Niederkruger and O. van Koert, Every Contact Manifolds can be given a Nonfillable Contact Structure, Int. Math. Res. Notices, 2009, 4463-4479. · Zbl 1133.53053
[73] Oka, Kiyoshi, Sur les fonctions analytiques de plusieurs variables. IX. Domaines finis sans point critique int\'erieur, Jap. J. Math., 23, 97-155 (1954) (1953) · Zbl 0053.24302
[74] [Poincare] H. Poincar\'e, Sur une th\'eor\`“eme de g\'”eom\'etrie, Rend. Circ. Mat. Palermo 33 (1912), 375-507.
[75] Rudolph, Lee, An obstruction to sliceness via contact geometry and “classical” gauge theory, Invent. Math., 119, 1, 155-163 (1995) · Zbl 0843.57011
[76] Smale, S., On the structure of manifolds, Amer. J. Math., 84, 387-399 (1962) · Zbl 0109.41103
[77] Smale, Stephen, The classification of immersions of spheres in Euclidean spaces, Ann. of Math. (2), 69, 327-344 (1959) · Zbl 0089.18201
[78] Sauvaget, Denis, Curiosit\'es lagrangiennes en dimension 4, Ann. Inst. Fourier (Grenoble), 54, 6, 1997-2020 (2005) (2004) · Zbl 1071.53046
[79] Stout, Edgar Lee, Polynomial convexity, Progress in Mathematics 261, xii+439 pp. (2007), Birkh\"auser Boston, Inc., Boston, MA · Zbl 1124.32007
[80] Taubes, Clifford Henry, The Seiberg-Witten equations and the Weinstein conjecture, Geom. Topol., 11, 2117-2202 (2007) · Zbl 1135.57015
[81] Polterovich, Leonid, Monotone Lagrange submanifolds of linear spaces and the Maslov class in cotangent bundles, Math. Z., 207, 2, 217-222 (1991) · Zbl 0703.58018
[82] Polterovich, L., The surgery of Lagrange submanifolds, Geom. Funct. Anal., 1, 2, 198-210 (1991) · Zbl 0754.57027
[83] Seidel, Paul; Smith, Ivan, The symplectic topology of Ramanujam’s surface, Comment. Math. Helv., 80, 4, 859-881 (2005) · Zbl 1098.53065
[84] Taubes, Clifford Henry, The Seiberg-Witten invariants and symplectic forms, Math. Res. Lett., 1, 6, 809-822 (1994) · Zbl 0853.57019
[85] Ustilovsky, Ilya, Infinitely many contact structures on \(S^{4m+1} \), Internat. Math. Res. Notices, 14, 781-791 (1999) · Zbl 1034.53080
[86] Viterbo, Claude, A proof of Weinstein’s conjecture in \({\bf R}^{2n} \), Ann. Inst. H. Poincar\'e Anal. Non Lin\'eaire, 4, 4, 337-356 (1987) · Zbl 0631.58013
[87] Wall, C. T. C., Geometrical connectivity. I, J. London Math. Soc. (2), 3, 597-604 (1971) · Zbl 0214.22304
[88] Weinstein, Alan, Contact surgery and symplectic handlebodies, Hokkaido Math. J., 20, 2, 241-251 (1991) · Zbl 0737.57012
[89] Whitney, Hassler, On the topology of differentiable manifolds. Lectures in Topology, 101-141 (1941), University of Michigan Press, Ann Arbor, Mich. · Zbl 0063.08233
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.